Heavy Rain, Haskell
- When
- August 28, 7:00 PM CST
- Where
- Haskell County, 9.67 mi N of Satanta Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -100.980
Rainfall of 2.30 inches was reported.
Thunderstorms produced wind gusts up to 50 MPH but no hail or severe wind was reported. There was one report of heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced wind gusts up to 50 MPH but no hail or severe wind was reported. There was one report of heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 6:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT THU AUG 28 2014 ...UPDATE FOR MESOSCALE TRENDS... .UPDATE... ISSUED AT 748 PM CDT THU AUG 28 2014 MADE SPATIOTEMPORAL ADJUSTMENTS OF POPS AND WX GRIDS BASED OFF RADAR TRENDS AS WELL AS HRRR GUIDANCE. CONVECTION IS STRUGGLING, AND NOT VERY CONFIDENT OF EASTWARD PROPAGATION GIVEN UPCOMING DECREASE IN DIURNAL INDUCED INSTABILITY AND LACK OF FORMIDABLE COLD POOL GENERATION FOR MCS LONGEVITY. 00Z KDDC RAOB IS CONSIDERABLY DRIER WITH A LOWER PWAT OF 1.03". && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 139 PM CDT THU AUG 28 2014 THERE IS A FRONT WHICH HAS BEEN NEARLY STATIONARY TODAY FROM JUST WEST OF TOPEKA SOUTH-SOUTHWEST TO NEAR ANTHONY, KS AND THEN FURTHER SOUTHWEST INTO SOUTHWESTERN OKLAHOMA. CONVECTION HAS BEEN ONGOING AND SPREADING OUT TODAY JUST EAST OF THIS CONVERGENCE BOUNDARY. ANOTHER SURFACE TROUGH IS QUICKLY MOVING EAST THROUGH OUR CWA, AND CROSSED DDC AT 1952Z. CLOUDS HAVE BEEN SLOWER TO CLEAR OUT IN OUR EASTERN CWA THAN IN THE WEST, BUT STILL THINK THERE WILL BE ENOUGH OF A CONVERCENCE BOUNDARY TO INITIATE SOME THUNDERSTORMS. AT THIS TIME, I DO NOT EXPECT ANY SEVERE STORMS, WITH THE NAM AND HRRR MODELS BOTH SHOWING AROUND 1200 TO 1400 J/KG OF MUCAPE THIS EVENING, AND THE BULK SHEAR VALUES IN THE 18 TO 22 KNOT RANGE. THERE IS A SMALL CHANCE FOR SOME SMALL HAIL AND DOWN BURST WINDS IN THE 50 MPH RANGE. I HAVE MIGRATED THE 50-60 PERCENT POPS FROM DDC TO PTT FROM 22Z TO 02Z. ALSO, THERE IS AN UPPER POOL OF COLD AIR COMING IN FROM COLORADO THIS EVENING, AND A FEW SHOWERS AND THUNDERSTORMS MAY TRIGGER OFF THE COLD POOL IN OUR WESTERN ZONES. THE HEAVIER RAIN CHANCES WILL BE IN OUR EASTERN 2-TIER OF COUNTIES, WHERE THE FRONT AND TROUGH ARE, DEW POINTS ARE MUCH HIGHER IN OUR EAST. I DO NOT EXPECT ANY POTENTIAL FLOODING PROBLEMS OF THE PAST TWO NIGHTS WHICH AFFECTED NESS, SCOTT AND TREGO COUNTIES. OVERNIGHT, THE UPPER COLD POOL WILL HELP TO DE-STABILIZE THE ATMOSPHERE, AND THE RAIN CHANCES WILL MOVE EAST TOWARDS MORNING, ALONG WITH THE UPPER COLD POOL. THE PRECIPITATION TYPE SHOULD BE MORE SHOWERY OVERNIGHT VERSUS THE THUNDERSTORM TYPE. WILL STILL MENTION THE CHANCE FOR SHOWERS AND ISOLATED THUNDER, BECAUSE IT WON'T TAKE MUCH OF AN UPDRAFT TO UPGRADE A SHOWER INTO A THUNDERSTORM. BY 12Z, MOST OF ANY CONVECTION WILL BE CONCENTRATED INTO OUR EASTERN ZONES, AND OUT OF OUR EASTERN ZONES BY 18Z FRIDAY. LOW TEMPERATURES TONIGHT SHOULD BE COOLER THAN LAST NIGHT, WITH MINS RANGING FROM THE UPPER 50S ALONG THE COLORADO BORDER TO THE MID 60S IN OUR EASTERN CWA FROM HAYS TO MEDICINE LODGE. FRIDAY'S TEMPERATURES SHOULD MATCH TODAY'S MAX TEMPS VERY SIMILARLY, AND BE BASICALLY IN THE MIDDLE TO UPPER 80S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 205 PM CDT THU AUG 28 2014 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OUT OF THE CENTRAL PLAINS INTO THE UPPER MIDWEST SATURDAY WHILE WEAK UPPER LEVEL RIDGING BEGINS TO MOVE OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. ALONG WITH A FAIRLY WEAK FLOW ALOFT, DRIER CONDITIONS ARE LIKELY THROUGH LATE SATURDAY AFTERNOON. PRECIP CHANCES PICK UP A LITTLE SATURDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES EAST-SOUTHEAST ACROSS THE PACIFIC NORTHWEST INTO THE GREAT BASIN REGION. A SERIES OF H5 VORT MAXIMA WILL BEGIN TO EJECT OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS AS A LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW SETS UP ACROSS EASTERN AND EXTREME WESTERN KANSAS. ALTHOUGH THE FLOW ALOFT WILL REMAIN FAIRLY WEAK, MODEST INSTABILITY WITH CAPE VALUES AROUND 500 TO 1000 J/KG AND FAVORABLE ENOUGH DIRECTIONAL SHEAR WILL BE PRESENT TO SUPPORT THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS THE HIGH PLAINS IN THE VICINITY OF A DEVELOPING LEE SIDE TROUGH. WIDESPREAD SEVERE IS UNLIKELY. PRECIP CHANCES MAY PICK UP A LITTLE MORE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT AS AN OPEN SHORTWAVE TRANSITIONS EASTWARD ACROSS THE NORTHERN ROCKIES INTO INTO THE NORTHERN PLAINS. AN ATTENDANT COLD FRONT IS PROJECTED TO PUSH SOUTHEASTWARD INTO WESTERN KANSAS LATE IN THE DAY WHILE A PREVAILING SOUTHEASTERLY FLOW NEAR THE SURFACE CONTINUES TO DRAW MOISTURE UP INTO MUCH OF KANSAS. MEANWHILE, A +90KT UPPER LEVEL JET ASSOCIATED WITH THE OPEN WAVE IS PROJECTED TO DIG SOUTHEAST ACROSS THE NORTHERN ROCKIES NOSING INTO THE HIGH PLAINS OF WESTERN NEBRASKA AND POSSIBLY NORTHERN PORTIONS OF WESTERN KANSAS. AS A RESULT, THUNDERSTORMS ARE LIKELY TO FIRE UP ALONG AND AHEAD OF THE FRONT AS IT PUSHES EASTWARD INTO THE UPPER MIDWEST SUNDAY NIGHT. HOWEVER, THUNDERSTORM CHANCES MAY BE MORE LIMITED FURTHER SOUTH ALONG THE FRONT INTO KANSAS WITH WEAKER DYNAMIC SUPPORT ALOFT. THE BETTER CHANCE FOR CONVECTION WILL REMAIN ACROSS OUR NORTHEAST IN CENTRAL KANSAS WHERE LOW LEVEL FORCING WILL BE MORE IDEAL NORTHEAST OF A DEVELOPING SURFACE LOW ACROSS EXTREME SOUTHWEST KANSAS. ALTHOUGH LESS CERTAIN, THUNDERSTORMS MAY BE POSSIBLE AGAIN MONDAY NIGHT INTO EARLY TUESDAY AS THE AFOREMENTIONED COLD FRONT IS FORECAST TO STALL OUT SOMEWHERE GENERALLY ALONG THE OKLAHOMA BORDER. TEMPERATURES ARE EXPECTED TO BE NEAR THE SEASONAL SATURDAY AS SURFACE PRESSURE BEGINS TO FALL ACROSS EASTERN COLORADO. ALTHOUGH THIS WILL HELP QUICKLY RETURN A LOW LEVEL SOUTHEASTERLY FLOW TO WESTERN KANSAS BY SATURDAY AFTERNOON, LITTLE CHANGE IS EXPECTED TO THE OVERALL AIR MASS IN PLACE ACROSS THE REGION. LOOK FOR HIGHS ONLY UP INTO THE MID TO UPPER 80S(F) IN CENTRAL KANSAS WITH THE LOWER 90S(F) POSSIBLE IN EXTREME SOUTHWEST KANSAS WHERE SOME WARM AIR ADVECTION IS LIKELY BY SATURDAY AFTERNOON. THE WARMING TREND WILL CONTINUE INTO SUNDAY AS THE PREVAILING SOUTHERLY FLOW DRAWS WARMER AIR NORTHWARD. WIDESPREAD 90S(F) ARE LIKELY TO FINISH OUT THE WEEKEND AS A RESULT. COOLER TEMPERATURES ARRIVE MONDAY IN WAKE OF A COLD FRONT PUSHING THROUGH WESTERN KANSAS BY MID DAY DROPPING HIGHS BACK DOWN INTO THE 80S(F) TO START THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 600 PM CDT THU AUG 28 2014 THE BEST CHANCE FOR VCTS WILL BE NEAR KGCK/KHYS. HAVE LOWER CONFIDENCE OF VCTS FOR KDDC. TEMPORARILY REDUCED CIGS/VIS IS POSSIBLE IF A HEAVY THUNDERSTORM CORE TRACKS DIRECTLY OVER A TERMINAL, BUT CONFIDENCE IS LOW AND LONG TERM FORECAST TRENDS DO NOT SUGGEST AS SUCH. WINDS WILL BE VARIABLE THIS EVENING THEN NORTHWESTERLY 5-10 KT TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 86 61 90 / 40 10 10 10 GCK 62 86 59 91 / 40 10 10 10 EHA 60 88 61 91 / 30 10 10 10 LBL 62 87 61 91 / 20 10 10 10 HYS 64 85 61 89 / 20 10 10 10 P28 68 87 66 90 / 50 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SUGDEN SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 354 AM CDT THU AUG 28 2014 KSZ030-031-043>046-061>066-074>081-084>090-290900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 354 AM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS COULD PRODUCE CLOUD TO GROUND LIGHTNING EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON THROUGH THE EVENING HOURS. LIGHTNING AND HEAVY RAIN APPEAR TO BE THE GREATEST THREATS AT THIS TIME. LOCALIZED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS EXISTS SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 637 PM CDT THU AUG 28 2014 KSZ090-290015- BARBER KS- 637 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL 715 PM CDT... AT 637 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDTNER...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIOWA...HARDTNER...SHARON AND HAZELTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9880 3701 9881 3738 9835 3700 9835 TIME...MOT...LOC 2337Z 228DEG 25KT 3704 9859 GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 5 E HARDTNER 37.02N 98.55W
08/28/2014 E50.00 MPH BARBER KS PUBLIC
&&
MSCOTTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 28 2014
KSZ077-078-290145-
FORD KS-GRAY KS-
753 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...SOUTHWESTERN
FORD AND SOUTHEASTERN GRAY COUNTIES UNTIL 845 PM CDT...
AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CIMARRON...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CIMARRON...ENSIGN AND THE HAGGARD ELEV.
LAT...LON 3769 10050 3784 10036 3767 9991 3747 10016
3748 10018
TIME...MOT...LOC 0053Z 308DEG 20KT 3772 10035
GERARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 757 PM CDT THU AUG 28 2014 KSZ087-290145- MEADE KS- 757 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE COUNTY UNTIL 845 PM CDT... AT 756 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF MEADE STATE PARK...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN MEADE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3716 10034 3700 10009 3700 10055 TIME...MOT...LOC 0056Z 308DEG 20KT 3704 10038 GERARD
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 2.30 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541694.